Zabraniecki L, Negrier I, Vergne P, Arnaud M, Bonnet C, Bertin P, Treves R
We describe 6 cases of fluoroquinolone induced Achilles tendinitis in 4 women and 2 men, mean age 68.6 years. Patients presented with pain and swelling of sudden onset, which was most often bilateral. Tendon rupture was frequent, accompanied by nodules and ecchymoses. The diagnosis was clinical, occasionally ultrasonography was helpful; the role of magnetic resonance imaging has yet to be defined. Certain risk factors were found, particularly association with longterm steroid therapy, and close surveillance of high risk subjects is mandatory. Although proper dosage and duration of treatment were respected, the principal fluoroquinolones were clearly incriminated. We found no correlation between treatment duration and the degree of involvement. Nevertheless, immediate discontinuation of the antibiotic and placement of both Achilles tendons at rest is essential. Early and appropriate management did not prevent prolonged recovery times and there was always a risk of functional sequelae. This side effect is class related and rare. Its physiopathologic mechanism is poorly understood.
CHRU Dupuytren, Department of Rheumatology, Limoges, France.